Tornadoes · United States · Georgia · 2017

EF1 tornado, Spring Place to Oran, Georgia, March 1, 2017

From Spring Place to Oran, this EF1 tornado ran 2.9 miles across Murray County on March 1, 2017, touching down at 4:27 PM EST and reaching 150 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 1, 2017
Touchdown
4:27 PM EST (21:27 UTC)
Lifted
4:31 PM EST (21:31 UTC)
On the ground
4 minutes
Path length
2.9 miles (4.6 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Murray County
Touchdown point
34.776, -84.821
Lift-off point
34.776, -84.770
Record number
1703011527-01

The damage survey

4 damage points were recorded along this path by NWS FFC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A moderately unstable atmosphere ahead of a strong cold front, combined with a passing upper-level trough and strong shear to produce scattered severe thunderstorms with damaging winds and large hail across North Georgia. This system also managed to produce an isolated tornado.

A National Weather Service survey team found that an EF-1 tornado with peak winds of 85 to 90 MPH traveled just under 3 miles across northern Chatsworth in Murray County. The tornado touched down just east of Highway 225 destroying a barn on Dogwood Circle. The tornado continued moving east striking a tractor-trailer storage facility along Lowy Road where it overturned a trailer and snapped or uprooted numerous trees. Continuing east, the tornado struck an industrial building at the intersection of Highland Road and Treadwell Road, peeling back a large section of the roof. An apartment complex across Treadwell Road suffered significant shingle damage and some minor structural damage to the roof. The tornado continued moving east snapping or uprooting trees along Keller Drive and then hit Murray County High School at Green Road and Old Dalton Ellijay Road. The tornado caused significant damage to the baseball fields blowing down a fence and a cinderblock wall and throwing a portion of the bleachers onto the field. The press box also sustained damage. The tornado continued east along West Chestnut Street uprooting and snapping trees, blowing a fence down and collapsing a carport onto a car and a house before dissipating as it reached Highway 411, or North 3rd Avenue. [03/01/17: Tornado #1, County #1/1, EF-1, Murray, 2017:030].

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 17:50 UTC and running to 23:24 UTC.

Issued (UTC)ExpiredProductOffice
17:50 UTC23:24 UTCTornado WatchFFC
21:19 UTC22:00 UTCSevere Thunderstorm WarningFFC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 20:18 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Mar 1, 2:52 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 1, 2:52 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
252 PM EST Wed Mar 1 2017

.SHORT TERM /Tonight through Thursday Night/...
A strong front will push through GA overnight as an upper trough
deepens into the Great Lakes and Ohio Valley. Strong shear
combined with steep lapse rates and afternoon heating will
support severe thunderstorms across much of north and central
GA this afternoon and into the evening. A tornado watch is
currently in effect for northwest GA until 00z. Depending on
the evolution of these storms...severe weather may continue
to develop into central and east GA tonight. The precipitation
should exit the forecast area around 12z Thursday with only
slight chance pops remaining in that area after sunrise.
Winds will continue to gust into the overnight however it
looks like they may remain just below advisory criteria.

A much drier and cooler air mass will build into the area
tomorrow and tomorrow night. Some temperatures near freezing
are in store for northeast GA tomorrow night.

41

.LONG TERM /Friday through Wednesday/...
No changes made to the extended forecast. For the most part the
long term is rather quiet and dry. Moisture return expected late
Monday into Tuesday timeframe along with a cold front moving to
the area with lead to chances of showers...with a slight chance of
thunderstorms on Tuesday. GFS and European models are
significantly different during this period so details are very
much low confidence.

Forecast Temperatures will run 3-4 degrees below normal Thursday
night and close to normal on Friday. The coolest day will be Saturday
with Low temperatures around 6 degrees below normal and Highs near
to 4 degrees below normal. Temperature will then warm to above normal
starting with Sunday highs.

BDL

01

&&

.AVIATION...
18Z UPDATE...

Mvfr ceilings gradually lifting to vfr this afternoon. Showers
and thunderstorms spreading across the taf sites later this
afternoon and evening...a few possibly severe. Showers clearing
the taf sites before sunrise Thursday. Winds gusting from the
southwest until frontal passage later tonight...then becoming
northwest and gusty late tonight and Thursday.

//ATL CONFIDENCE...18Z UPDATE...
Medium on thunderstorms timing.
High on remaining elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          42  61  37  60 /  90   0   0   0
Atlanta         42  58  38  57 /  90   0   0   0
Blairsville     34  52  31  49 /  90   0   0   0
Cartersville    40  57  35  55 /  90   0   0   0
Columbus        47  62  39  63 /  80   5   0   0
Gainesville     41  57  37  55 /  90   0   0   0
Macon           49  63  38  64 /  80  10   0   0
Rome            39  58  35  55 /  70   0   0   0
Peachtree City  41  59  35  59 /  90   0   0   0
Vidalia         56  66  41  66 /  60  30   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 7 PM EST this evening for the following
zones: Bartow...Catoosa...Chattooga...Cherokee...Dade...Dawson...
Fannin...Floyd...Gilmer...Gordon...Lumpkin...Murray...Pickens...
Polk...Towns...Union...Walker...White...Whitfield.

&&

SHORT TERM...41
LONG TERM....01
AVIATION...41
Hazardous weather outlook, Mar 1, 12:13 PM EST, 4 hours 14 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
1213 PM EST Wed Mar 1 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1213 PM EST Wed Mar 1 2017

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This afternoon and Tonight...

The risk for severe weather across north and central Georgia will
increase this afternoon and evening as a strong cold front crosses
the area. Thunderstorms will develop after 2 PM across extreme
northwest Georgia, then a more organized line of storms will move
southeast between 4PM and Midnight tonight.

Damaging winds will be the primary threat, however, a few storms
will be capable of producing tornadoes and large hail. Locally heavy
rain and frequent cloud to ground lightning with the strong winds
are expected to affect a large area of north and central Georgia.

The severe threat will end from northwest to southeast this evening,
with storms expected to move south of a Americus to Dublin line
after 1 AM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

There is a slight chance of thunderstorms next Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activiation will likely be necesary across much of north and
central Georgia, especially after 2 PM this afternoon, through this
evening.

In the hours before

Local storm report, Mar 1, 4:03 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
403 PM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             1 NW RISING FAWN        34.77N  85.54W
03/01/2017  E1.00 INCH       DADE               GA   PUBLIC

            QUARTER-SIZED HAIL REPORTED AT THE PILOT GAS STATION IN
            RISING FAWN.

&&

EVENT NUMBER FFC1700195

KING
Special weather statement, Mar 1, 4:12 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
412 PM EST WED MAR 1 2017

GAZ003>007-012145-
Gilmer GA-Whitfield GA-Catoosa GA-Murray GA-Fannin GA-
412 PM EST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILMER...
WHITFIELD...EASTERN CATOOSA...MURRAY AND NORTHWESTERN FANNIN COUNTIES
UNTIL 445 PM EST...

At 411 PM EST...a strong thunderstorm was over Rocky Face, or near
Dalton...moving east at 50 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Dalton, Chatsworth, Varnell, Eton, Tunnel Hill, Crandall, Sumac,
Jones Mill, Rocky Face, Higdon, Gregory, Cohutta Wilderness, Mill
Creek, Conasauga Lake, Beaverdale, Dawnville, Cisco, Fort Mountain
State Park and Colwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8443 3479 8438 3470 8505 3472 8505
      3472 8508 3488 8512 3499 8469
TIME...MOT...LOC 2111Z 259DEG 44KT 3481 8501

HAIL...0.75IN
WIND...50MPH
Local storm report, Mar 1, 4:25 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
425 PM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     1 NNW RISING FAWN       34.77N  85.54W
03/01/2017                   DADE               GA   EMERGENCY MNGR

            SEVERAL TREES DOWN NEAR I-59... EXIT 4.

&&

EVENT NUMBER FFC1700196

KING

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 12:00Z

9.5 hours before the tornado, 159 km from the path. March 1, 2017.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -4, lifted condensation level 680 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 173 square meters per square second, 0 to 6 km bulk shear 53 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-4 J/kg
Surface CAPE
89 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 00:00Z

2.5 hours after it, 159 km from the path. March 2, 2017.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 432 joules per kilogram, CIN -10, lifted condensation level 1410 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-03-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 178 square meters per square second, 0 to 6 km bulk shear 61 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
818 J/kg
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.5
0-3 km lapse rate
7.5 K/km

Open this sounding in Storm Lab

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:27 UTCTORNADO3 W ChatsworthMurray, GAAN EF1 TORNADO TOUCHED DOWN JUST WEST OF CHATSWORTH. A BARN WAS DESTROYED...A ROOF WAS PEELED OFF AN INDUSTRIAL BUILDING...AN APT COMPLEX HAD ROOF DAMAGE...A SCHOOL WAS HIT WITH SEVERE DAMAGE TO THE BASEBALL COMPLEX...AN
21:28 UTCTSTM WND DMG1 E West SummervilleChattooga, GAMANAGER OF THE CRUSHED TOMATO REPORTED A TREE HAD FALLEN ON A CAR ON MONTGOMERY STREET
21:29 UTCHAIL 1.51 Ssw SummervilleChattooga, GATHE MANAGER AT THE CRUSHED TOMATO REPORTED PING PONG SIZED HAIL IN THE AREA.
21:42 UTCHAIL 1.53 Nw Floyd SpringsChattooga, GAPUBLIC REPORTED WALNUT SIZED HAIL.
22:00 UTCHAIL 1.51 Nw BlackwoodGordon, GAQUARTER TO PING PONG SIZE HAIL AT THE GORDON COUNTY EMA BUILDING NEAR CALHOUN. A FEW TREES ALSO DOWN AROUND THIS AREA DUE TO STRONG WINDS. TIME ESTIMATED FROM RADAR.
22:00 UTCHAIL 1.51 Ssw SoapstickGordon, GAQUARTER TO PING PONG SIZE HAIL AT THE GORDON COUNTY EMA BUILDING NEAR CALHOUN. A FEW TREES ALSO DOWN AROUND THIS AREA DUE TO STRONG WINDS. TIME ESTIMATED FROM RADAR.
22:00 UTCHAIL 1.751 Ese McdanielsGordon, GAGOLFBALL SIZED HAIL CAUSED SIGNIFICANT VEHICLE DAMAGE ON BOLING INDUSTRIAL BLVD.
22:00 UTCHAIL 1.751 Wsw BlackwoodGordon, GAGOLFBALL SIZED HAIL WAS REPORTED AT THE SUNOCO GAS STATION ON BELWOOD RD.
22:29 UTCHAIL 11 Ene West BrookPickens, GAQUARTER SIZE HAIL FELL FOR ABOUT ONE MINUTE AT HUNTERS RIDGE AND REDFIELD WAY.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of March 1, 2017

38 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 112:30 AM CSTEF0Dallas, MO1.0100$25,000
March 112:35 AM CSTEF1Butler, KY0.890$50,000
March 11:29 AM CSTEF1Johnson, AR0.1200$20,000
March 12:31 AM ESTEF0Highland, OH6.9250$30,000
March 12:40 AM ESTEF0Highland, OH4.5100$10,000
March 12:16 AM CSTEF1Conway, AR1.0250$30,000
March 12:18 AM CSTEF0Conway, AR1.150$40,000
March 12:33 AM CSTEF1Cleburne, AR3.9250$20,000
March 13:38 AM ESTEF1Clermont, OH6.4150$400,000
March 13:13 AM CSTEF1Jackson, AR4.2200$30,000
March 13:20 AM CSTEF1Jackson, AR1.6125$100,000
March 15:00 AM ESTEF2Daviess, IN0.130$40,000
March 15:05 AM ESTEF2Daviess, IN1.530$65,000
March 14:08 AM CSTEF0Jackson, IL4.125$2,000
March 15:10 AM ESTEF1Daviess, IN0.030$35,000
March 15:30 AM ESTEF1Lawrence, IN0.240$22,000
March 15:37 AM ESTEF2Lawrence, IN0.7251$175,000
March 14:40 AM CSTEF1Mississippi, MO15.2200$400,000
March 15:41 AM ESTEF1Washington, IN5.8100$150,000
March 15:45 AM ESTEF2Jackson, IN0.350$45,000
March 14:51 AM CSTEF0Dyer, TN3.750$50,000
March 16:04 AM ESTEF1Clark, IN0.320$200,000
March 16:05 AM ESTEF1Scott, IN2.112510$250,000
March 15:25 AM CSTEF2Graves, KY1.6200$170,000
March 16:36 AM ESTEF1Henry, KY1.1200$100,000
March 17:03 AM ESTEF0Hamilton, OH1.1350$250,000
March 17:39 AM ESTEF1Highland, OH2.2150$50,000
March 16:57 AM CSTEF1Logan, KY1.675$100,000
March 17:00 AM CSTEF1Williamson, TN10.5250$7.3 million
March 18:16 AM ESTEF1Pike, OH0.6125$30,000
March 17:17 AM CSTEF0Davidson, TN3.1100$55,000
March 17:24 AM CSTEF1Warren, KY2.6125$250,000
March 17:37 AM CSTEF0Wilson, TN3.3100$15,000
March 17:40 AM CSTEF1Wilson, TN7.2200$110,000
March 17:51 AM CSTEF1Smith, TN3.9200$40,000
March 18:04 AM CSTEF1Putnam, TN7.6150$25,000
March 19:07 AM ESTEF1Meigs, OH0.1300$80,000
March 18:35 AM CSTEF1Putnam, TN0.190$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.